Michigan, 2014

Hail and Damaging Winds in Michigan, June 18, 2014

June 18, 2014 · NWS DTX · 28 events in 8 counties and zones

Southeast Michigan saw active weather in both the morning and afternoon on Wednesday, June 18th, with the afternoon convection turning severe. Previous convection during the morning hours had moved to the east and there was enough instability for the thunderstorm complex over southern Wisconsin and northern Illinois to hold together as it crossed Lake Michigan and into Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Southeast Michigan saw active weather in both the morning and afternoon on Wednesday, June 18th, with the afternoon convection turning severe. Previous convection during the morning hours had moved to the east and there was enough instability for the thunderstorm complex over southern Wisconsin and northern Illinois to hold together as it crossed Lake Michigan and into Lower Michigan. This line of storms raced across the state bringing winds, heavy rain, and frequent lightning with numerous reports of trees down, power outages, and local flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 18, 11:21 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 18, 11:21 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1221 PM EDT WED JUN 18 2014

.AVIATION...

//DISCUSSION...

VARIABLE, BUT PREDOMINANTLY VFR, CONDITIONS AND LIGHT SOUTH WINDS
WILL BE THE RULE IN THE VERY NEAR TERM AS A CONVECTIVE COMPLEX
GATHERS OVER THE WEST SIDE OF THE STATE. THUNDERSTORMS PRESENTLY
OVER EASTERN LAKE MICHIGAN ARE EXPECTED TO HOLD TOGETHER AND REACH
SOUTHEAST MICHIGAN AROUND 19Z, SUPPORTING A PREVAILING MENTION OF
TSRA AT ALL TAF SITES DURING THE MID/LATE AFTERNOON. WILL ATTEMPT TO
DEFINE THE FORECAST PEAK INTENSITY PERIOD WITH A BRIEF TEMPO GROUP
FEATURING FURTHER REDUCED VSBY/GUSTS. THE STORMS MAY CARRY A SEVERE
POTENTIAL BY THIS TIME...MAINLY FOR THE DETROIT AREA TAF SITES. HIGH
PRESSURE WILL BRING TRANQUIL CONDITIONS BY TONIGHT, BUT MOIST
NORTHEAST FLOW OFF OF LAKE HURON COMBINED WITH REMNANT MOISTURE FROM
TODAY'S RAINFALL WILL PRESENT POTENTIAL FOR LIGHT FOG/MVFR CLOUD
COVER TOWARD MORNING.

FOR DTW...THUNDERSTORMS WILL APPROACH FROM THE WEST DURING THE
18Z-19Z PERIOD AND ARE FORECAST TO DIRECTLY IMPACT THE AIRFIELD
DURING THE 19Z-20Z

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE THAT THUNDERSTORMS WILL IMPACT KDTW AIRSPACE AFTER
19Z.

* MEDIUM CONFIDENCE IN CEILINGS AOB 5KFT OUTSIDE OF T-STORMS

&&

.PREV DISCUSSION...ISSUED 1149 AM EDT WED JUN 18 2014

UPDATE...

CONVECTIVE COMPLEX OVER LAKE MICHIGAN REMAINS IN TACT AND STRONGLY
TIED TO MCV FORCING AS IT FEEDS OFF OF AN ELEVATED UNSTABLE LAYER
EVIDENT IN REGIONAL SOUNDINGS THIS MORNING. UPPER AIR DATA VOID
BETWEEN THE QUAD CITIES AND CINCINNATI LEAVES THE QUAD CITIES AS THE
BEST, BUT LESS-THAN-IDEAL, APPROXIMATION FOR THE THERMODYNAMIC
ENVIRONMENT UPON WHICH THIS ACTIVITY HAS BEEN FEEDING. REINFORCING
THE ELEVATED NATURE OF INSTABILITY IS, ATTM, COLD AIR OVER LAKE
MICHIGAN, WHICH WILL CEASE TO BE AN ISSUE ONCE THIS ACTIVITY MOVES
ONSHORE IN WESTERN LOWER MICHIGAN. COMBINED WITH SOME DEGREE OF
DIURNAL RECOVERY OF THE BOUNDARY LAYER, EXPECTATIONS ARE FOR THIS
ACTIVITY TO HOLD TOGETHER WITH REASONABLY GOOD ODDS TO BECOME
INCREASINGLY ROOTED IN THE BOUNDARY LAYER AS IT ROLLS EAST INTO
SOUTHEAST MICHIGAN DURING THE MID-AFTERNOON HOURS. IN ADDITION, WEAK
RIDGING EVIDENT JUST IN ADVANCE OF THE COMPLEX MAY BE HELPFUL IN
TERMS OF ALLOWING THE MODERATELY UNSTABLE AIRMASS OVER NORTHERN
INDIANA/OHIO TO BUBBLE NORTHWARD AND PRESENT A MORE ORGANIZED SEVERE
THREAT ALONG/SOUTH OF THE I-94 CORRIDOR. AT THIS TIME, THE PRIMARY
THREAT REMAINS WIND WITH SECONDARY THREAT OF HAIL. AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. GRIDS/ZONES HAVE BEEN UPDATED TO
INCLUDE LIKELY POPS DURING THE 18Z-00Z PERIOD.

PREV DISCUSSION...ISSUED 259 AM EDT WED JUN 18 2014

SHORT TERM...TODAY AND TONIGHT

A STRONG MID LEVEL SUBSIDENCE BUBBLE/CAPPING INVERSION OVERSPREAD SE
MI MON AFTERNOON IN THE WAKE OF THE CONVECTIVE COMPLEX WHICH ROLLED
ACROSS THE NRN GREAT LAKES. THIS SUBSIDENCE NOT ONLY INHIBITED
CONVECTION LAST EVENING BUT HAS HELD STEADFAST INTO THE OVERNIGHT.
UPSTREAM SATELLITE/RADAR COMPOSITE HOWEVER SHOW A SERIES OF
CONVECTIVE CLUSTERS EXTENDING FROM SW LOWER MI TO THE NORTHERN
PLAINS. THESE STORMS HAVE DEVELOPED NORTH OF A SFC WARM FRONT WITHIN
A BROAD REGION OF LOW LEVEL WARM AIR ADVECTION/ISENTROPIC ASCENT.
THE SOUTHERLY INFLOW HAS BEEN TRANSPORTING A HIGHLY UNSTABLE AIR
MASS NORTH OF THE SFC WARM FRONT. 00Z RAOBS FROM ACROSS THE REGION
SHOW A PLUME OF STEEP MID LEVEL LAPSE RATES FROM THE UPPER MIDWEST
ACROSS THE GREAT LAKES.

THE UPSTREAM WATER VAPOR SHOWS SEVERAL CONVECTIVELY INDUCED MID
LEVEL IMPULSES...THE STRONGEST OF WHICH IS NOW SLIDING ACROSS THE
MN/IA BORDER. THESE WAVES WILL TRACK ACROSS LOWER MI THIS MORNING
INTO THE AFTERNOON AND WILL AID IN ERODING THE CAP OVER SE MI THIS
MORNING. THIS WILL PROVIDE AN OPPORTUNITY FOR AT LEAST SCATTERED
CONVECTION LASTING THROUGH THE AFTERNOON. MEANWHILE...THE SFC WARM
FRONT /EXTENDING FROM KBEH TO KTOL AS OF 07Z/ WILL ATTEMPT TO LIFT
NORTHWARD TODAY UNDER DAYTIME HEATING AND S-SW FLOW IN THE WARM
SECTOR. CONVECTIVE OUTFLOW MAY HOWEVER SLOW ITS NORTHWARD PROGRESS
AND LEADS TO A GOOD DEAL OF UNCERTAINTY AS TO HOW FAR NORTH THIS
BOUNDARY WILL MAKE IT TODAY. THE STEEP MID LEVEL LAPSE RATES ARE
SUPPORTING GOOD CAPE DENSITY WITH 0-3KM MU CAPE OF 1500 TO 3000
J/KG. GIVEN 0-6KM BULK SHEAR VALUES WILL BE UP AROUND 40 KNOTS AND
CONSIDERING THE DEGREE OF ELEVATED INSTABILITY...THERE IS AGAIN A
CHANCE OF DAMAGING WINDS AND LARGE HAIL WITH ANY THUNDERSTORM.
MODERATE TO HIGH INSTABILITY IS EXPECTED TO DEVELOP WITHIN THE MOIST
AIR MASS ALONG/SOUTH OF THE SFC WARM FRONT. ANY STORM THAT BECOMES
ROOTED IN THE BOUNDARY LAYER ALONG THIS FRONT WILL HAVE THE
POTENTIAL TO DEVELOP INTO SUPERCELLS. THE CHANCES FOR SEVERE WEATHER
WILL BE HIGHER SOUTH OF A SAGINAW TO SANDUSKY LINE /CLOSER TO THE
BETTER INSTABILITY/.

THE APPROACH OF THE UPPER LOW INTO THE NRN PLAINS TONIGHT WILL BUILD
THE MID LEVEL RIDGE ACROSS THE MS VALLEY AND WRN GREAT LAKES. THIS
WILL HELP NUDGE STRONG SFC HIGH PRESSURE OVER NRN ONTARIO TOWARD
LAKE HURON...WHICH IN TURN WILL STRENGTHEN THE LOW LEVEL NE FLOW
OVER SE MI. THIS WILL FORCE THE SFC FRONT BACK TO THE SOUTH...
BRINGING MUCH MORE STABLE AIR /MODIFIED BY THE MARINE LAYER/ INTO SE
MI. THIS ALONG WITH BUILDING MID LEVEL HEIGHTS WILL SIGNIFICANTLY
LOWER THE CHANCES FOR ADDITIONAL CONVECTION DURING THE COURSE OF THE
NIGHT.

LONG TERM...THURSDAY THROUGH TUESDAY

STRONG SURFACE HIGH PRESSURE WILL SETTLE INTO HUDSON BAY AND
NORTHERN ONTARIO TOMORROW...WHILE UPPER SHORTWAVE RIDGING AMPLIFIES
OVERHEAD. TREND IN THE MODELS HAS BEEN MORE AGGRESSIVE WITH
EXPANDING THE SURFACE RIDGE INTO THE CENTRAL GREAT LAKES...RESULTING
IN A FORECAST THAT PUSHES THE FRONTAL BOUNDARY CURRENTLY DRAPED OVER
SOUTHERN MICHIGAN FURTHER SOUTH INTO FAR SOUTHWEST MICHIGAN AND
OHIO. POPS WERE THEREFORE DECREASED FOR THURSDAY AND THURSDAY
EVENING...LEAVING ONLY SMALL CHANCES SOUTH AND WEST OF A LINE FROM
OWOSSO TO DETROIT. SEVERE WEATHER IS NOT EXPECTED IF ANY STORMS DO
FORM...WITH A VERY LIGHT WIND FIELD IN PLACE AND ONLY WEAK ELEVATED
INSTABILITY EXPECTED TO BE OVERHEAD. ANY THUNDERSTORM OR SHOWER THAT
DOES DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL...AS
PW VALUES OVER THE SOUTHERN PORTION OF THE FORECAST AREA REMAIN
BETWEEN 1.5 AND 1.75 INCHES AND STORM MOTION IS EXPECTED TO BE ONLY
A MEAGER 5-10 KNOTS. TEMPERATURES WILL COOL A FEW MORE DEGREES ON
THE NORTH SIDE OF THE FRONT THURSDAY...ESPECIALLY WITH EASTERLY FLOW
OFF THE GREAT LAKES. TEMPERATURES SHOULD RANGE FROM NEAR 80 WELL
INLAND TO NEAR 70 CLOSER TO THE LAKESHORES.

UPPER/SURFACE LOW PRESSURE MOVING INTO MANITOBA BY FRIDAY WILL THEN
ALLOW THE FRONT TO LIFT BACK NORTHWARD THROUGH THE AREA LATE
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THIS SHOULD PROVIDE A GOOD
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA AGAIN...WITH
MODELS SHOWING GOOD ISENTROPIC ASCENT ALONG THE 300K SURFACE AND
GOOD THETA-E ADVECTION BACK INTO LOWER MICHIGAN.

MEDIUM RANGE MODELS THEN STRUGGLE WITH THE EVOLUTION AND EASTWARD
MOVEMENT OF THE UPPER LOW NOW SEEN ON WATER VAPOR NEAR THE NORTHERN
ROCKIES. 00Z GFS IS NOW A FAST OUTLIER WITH BRINGING THE LOW AND A
COLD FRONT ACROSS MICHIGAN LATE SUNDAY INTO MONDAY. LATEST EURO HAS
TRENDED SLOWER...BRINGING THE LOW AND FRONT THROUGH STARTING ON
TUESDAY. EURO SOLUTION...WHILE IT IS A FULL DAY SLOWER THAN ITS
PREVIOUS RUN HAS SOME SUPPORT FROM THE UKMET AT 144 HOURS (00Z TUE)
AND THE GEM. A SLOWER SOLUTION COULD OPEN THE DOOR TO A DRIER
FORECAST FOR THE WEEKEND AND A MORE ACTIVE PERIOD OF WEATHER MONDAY
INTO TUESDAY. WILL HAVE TO WATCH TRENDS TO SEE IF LARGER ADJUSTMENTS
TO THE FORECAST ARE NEEDED.

MARINE...

LOW PRESSURE LIFTING UP THROUGH THE MIDWEST WILL STRENGTHEN A
FRONTAL BOUNDARY LYING OVER SOUTHERN LOWER MICHIGAN. THIS WILL BRING
ROUNDS OF SHOWERS AND THUNDERSTORMS TO THE CENTRAL GREAT LAKES
TODAY...WITH THE EXCEPTION OF NORTHERN LAKE HURON WHICH WILL REMAIN
UNDER THE INFLUENCE OF HIGH PRESSURE CENTERED OVER ST JAMES BAY. THE
HIGH WILL EXPAND SOUTHWARD TONIGHT AND THURSDAY...PUSHING THE
FRONTAL BOUNDARY SOUTH AND WEST OF THE AREA...AND ALLOWING FOR A
QUIETER DAY. THE FRONT WILL EVENTUALLY LIFT BACK NORTHWARD LATE
THURSDAY NIGHT INTO FRIDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES INTO
MANITOBA...SPREADING SHOWERS AND THUNDERSTORMS BACK INTO THE AREA.
WIND SPEEDS LOOK TO REMAIN UNDER 20 KNOTS THOUGH THE MID-WEEK
PERIOD...WITH A DIRECTION PRIMARILY FROM THE NORTHEAST. THE
STRONGEST WINDS AND LARGEST WAVES WILL BE OVER SAGINAW BAY...WHERE A
FUNNELING EFFECT WILL HAVE AN IMPACT ON WINDS AND WAVES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....JVC
UPDATE.......JVC
SHORT TERM...SC
LONG TERM....HLO
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 18, 9:45 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1045 AM EDT WED JUN 18 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-191445-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1045 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A CONVECTIVE COMPLEX APPROACHES FROM THE WEST. THERE IS A
CHANCE OF SEVERE WEATHER FROM I-69 SOUTHWARD WITH THESE
STORMS...WITH THE GREATEST RISK TOWARD THE OHIO BORDER. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH
AND HAIL GREATER THAN ONE INCH IN DIAMETER. THERE IS ALSO A RISK
OF ISOLATED TORNADOES. STORM MOTION WILL BE TO THE EAST AT 40 MPH.
ANY STORM THAT DEVELOPS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT
CLOUD TO GROUND LIGHTNING AND INTENSE RAINFALL...WITH LOCALIZED
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTH OF INTERSTATE 69
THURSDAY. A CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST
FRIDAY THROUGH SUNDAY FOR ALL OF SOUTHEAST MICHIGAN.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-191445-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1045 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING AS A CONVECTIVE COMPLEX APPROACHES FROM THE WEST. THERE IS A
CHANCE OF SEVERE WEATHER FOR LAKE ERIE AND LAKE ST CLAIR. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 KNOTS
AND HAIL GREATER THAN ONE INCH IN DIAMETER. THERE IS ALSO A RISK
OF ISOLATED WATERSPOUTS. STORM MOTION WILL BE TO THE EAST AT 35
KNOTS. ANY STORM THAT DEVELOPS WILL ALSO BE CAPABLE OF PRODUCING
FREQUENT CLOUD TO GROUND LIGHTNING AND INTENSE RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR LAKE ERIE THURSDAY. A
CHANCE OF THUNDERSTORMS WILL REMAIN IN THE FORECAST FRIDAY THROUGH
SUNDAY FOR ALL MARINE AREAS.

DT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Jun 18, 9:21 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1021 AM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       LIVONIA                 42.40N 83.37W
06/18/2014  M1.50 INCH       WAYNE              MI   TRAINED SPOTTER

            4 HOUR TOTAL...MOST FELL FROM 6AM TO 7AM.

&&

MOSTEIKO
Local storm report, Jun 18, 10:55 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       DEXTER                  42.33N 83.88W
06/18/2014  M1.40 INCH       WASHTENAW          MI   COCORAHS

            4 HOUR TOTAL

0655 AM     HEAVY RAIN       1 W CANTON              42.31N 83.50W
06/18/2014  M1.28 INCH       WAYNE              MI   COCORAHS

            4 HOUR TOTAL

0700 AM     HEAVY RAIN       3 NNE ANN ARBOR         42.32N 83.71W
06/18/2014  M1.71 INCH       WASHTENAW          MI   COCORAHS

            4 HOUR TOTAL

0730 AM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
06/18/2014  M1.33 INCH       OAKLAND            MI   CO-OP OBSERVER

            4 HOUR TOTAL

0737 AM     HEAVY RAIN       HOWELL                  42.61N 83.94W
06/18/2014  M1.36 INCH       LIVINGSTON         MI   CO-OP OBSERVER

            4 HOUR TOTAL

0800 AM     HEAVY RAIN       WYANDOTTE               42.21N 83.16W
06/18/2014  M1.56 INCH       WAYNE              MI   CO-OP OBSERVER

            4 HOUR TOTAL

0800 AM     HEAVY RAIN       3 NW PINCKNEY           42.49N 83.99W
06/18/2014  M1.20 INCH       LIVINGSTON         MI   COCORAHS

            4 HOUR TOTAL

0800 AM     HEAVY RAIN       ROMULUS                 42.22N 83.37W
06/18/2014  M1.10 INCH       WAYNE              MI   ASOS

            4 HOUR TOTAL AT DETROIT METRO AIRPORT /KDTW/

&&

THOMPSON

The radar

The Detroit radar (KDTX), 110 km away, was scanning. The volume nearest the first event began at 18:04 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Lenawee

When
June 18, 1:05 PM EST
Where
Lenawee County, 1.38 mi N of Clayton
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
41.890, -84.230

Hail, Lenawee

When
June 18, 1:40 PM EST
Where
Lenawee County, 1.23 mi W of Cadmus
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
41.870, -84.194

Thunderstorm Wind, Shiawassee

When
June 18, 1:58 PM EST
Where
Shiawassee County, 0.86 mi NW of Shaftsburg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.810, -84.310

Tree reported down on road.

Thunderstorm Wind, Shiawassee

When
June 18, 2:00 PM EST
Where
Shiawassee County, 0.86 mi NE of Bennington
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.940, -84.240

Tree reported down on road.

Hail, Lenawee

When
June 18, 2:00 PM EST
Where
Lenawee County, 0.86 mi SW of Adrian
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.890, -84.040

Thunderstorm Wind, Lenawee

When
June 18, 2:00 PM EST
Where
Lenawee County, 0.69 mi S of Adrian Lenawee Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
SHAVE Project
Coordinates
41.860, -84.070

Large trees uprooted.

Thunderstorm Wind, Lenawee

When
June 18, 2:14 PM EST
Where
Lenawee County, Adrian Lenawee Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.870, -84.070

Trees uprooted.

Thunderstorm Wind, Lenawee

When
June 18, 2:14 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
70 kt (81 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -84.040

Thunderstorm Wind, Lenawee

When
June 18, 2:15 PM EST
Where
Lenawee County, 0.86 mi NE of Adrian
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.910, -84.020

Tree reported down on road.

Hail, Lenawee

When
June 18, 2:25 PM EST
Where
Lenawee County, 0.51 mi W of Adrian
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.900, -84.040

Thunderstorm Wind, Livingston

When
June 18, 2:28 PM EST
Where
Livingston County, 1.23 mi NE of Fleming
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.610, -83.950

Power lines reported down.

Hail, Lenawee

When
June 18, 2:30 PM EST
Where
Lenawee County, 2.92 mi NW of Deerfield
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
41.910, -83.820

Hail, Lenawee

When
June 18, 2:30 PM EST
Where
Lenawee County, 2.14 mi NNW of Deerfield
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
41.910, -83.790

Thunderstorm Wind, Livingston

When
June 18, 2:43 PM EST
Where
Livingston County, 2.15 mi ESE of Chilson
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.520, -83.810

Tree reported down on road.

Thunderstorm Wind, Genesee

When
June 18, 2:47 PM EST
Where
Genesee County, 0.51 mi E of Lake Fenton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.850, -83.720

Power lines reported down.

Thunderstorm Wind, Genesee

When
June 18, 2:49 PM EST
Where
Genesee County, 2.45 mi SW of Grand Blanc
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.900, -83.660

Multiple power lines reported down.

Thunderstorm Wind, Genesee

When
June 18, 2:50 PM EST
Where
Genesee County, 0.69 mi N of Grand Blanc
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -83.620

Large tree limb reported down.

Thunderstorm Wind, Genesee

When
June 18, 2:56 PM EST
Where
Genesee County, 0.69 mi S of Burton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.970, -83.630

Power line reported down.

Thunderstorm Wind, Monroe

When
June 18, 3:05 PM EST
Where
Monroe County, 0.86 mi NW of Dundee
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
41.960, -83.660

Trees reported down.

Thunderstorm Wind, Washtenaw

When
June 18, 3:10 PM EST
Where
Washtenaw County, 1.68 mi WNW of (Arb)ann Arbor Muni
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -83.780

One foot diameter tree reported down.

Thunderstorm Wind, Oakland

When
June 18, 3:25 PM EST
Where
Oakland County, 0.51 mi E of Auburn Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.630, -83.210

One foot diameter tree limb down on road.

Thunderstorm Wind, Oakland

When
June 18, 3:25 PM EST
Where
Oakland County, 0.86 mi NE of Trot Big Beaver Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.580, -83.110

A spotter estimated a 60 mph thunderstorm wind gust which caused siding to come off a house.

Thunderstorm Wind, Oakland

When
June 18, 3:27 PM EST
Where
Oakland County, 0.51 mi E of Clawson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.530, -83.120

Eight inch diameter tree snapped at base.

Thunderstorm Wind, Oakland

When
June 18, 3:27 PM EST
Where
Oakland County, 1.02 mi E of Trot Big Beaver Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.570, -83.100

Four to eight inch diameter tree limbs reported down.

Thunderstorm Wind, Oakland

When
June 18, 3:27 PM EST
Where
Oakland County, 1.23 mi SE of Troy
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.590, -83.130

Tree reported blown down onto a house.

Lightning, Washtenaw

When
June 18, 3:30 PM EST
Where
Washtenaw County, 2.75 mi S of Geddes
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.230, -83.674

Thunderstorm Wind, Macomb

When
June 18, 3:37 PM EST
Where
Macomb County, 1.72 mi SW of Sterling Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.550, -83.050

Power lines reported down.

Thunderstorm Wind, Macomb

When
June 18, 3:48 PM EST
Where
Macomb County, 2.04 mi W of Roseville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -82.940

Six inch diameter tree reported down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Washtenaw2014-06-1832MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521566, 521572, 521537, 521538, 521567, 521570, 521539, 521556, 521540, 521536, 521541, 521571, 521573, 521542, 521543, 521548, 521544, 521545, 521546, 521547, 521550, 521903, 521552, 521553, 521554, 521582, 521549, 521555.